Tennessee, 2025Flash Flooding and Flood in Tennessee, August 13, 2025
August 13, 2025 · NWS MRX · 5 events in 2 counties and zones
Multiple rounds of showers and thunderstorms overnight, culminated with some particularly heavy rain on the morning of August 13th in both Knox and Sullivan counties. This resulted in some flash flooding in both areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of showers and thunderstorms overnight, culminated with some particularly heavy rain on the morning of August 13th in both Knox and Sullivan counties. This resulted in some flash flooding in both areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 6:03 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 13, 6:03 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
703 AM EDT Wed Aug 13 2025
...New AVIATION...
.DISCUSSION...
Issued at 352 AM EDT Wed Aug 13 2025
Key Messages:
1. Additional showers with some embedded thunderstorms capable of
high rain rates will lead to the potential for flash flooding later
this morning and into the afternoon.
2. Reduced coverage of diurnal precipitation chances late week and
into the weekend. Above normal and muggy conditions return late week
into the weekend.
Discussion:
A strong shortwave trough swinging through the Great Lakes region
with ridging over the southeastern US continues to promote an
enhanced area of H5 vorticity in vicinity of the southern
Appalachians. Areas of light to moderate precipitation continue
generally east of I-75 as a result. Latest surface observations and
radar also shower a convergence boundary approaching central TN/KY
where additional convection is on-going.
As we advance throughout the calendar day, PWAT values will remain
between the 90 and 99th percentile - 1.9-2.2" per latest HREF
guidance. Tall/Skinny CAPE profiles with MUCAPE between 1000-
2000J/kg and EBWD near 20kts will continue to promote localized
flash flooding concerns where stronger showers and storms will lead
to tropical-like rain rates. The slightly better thermodynamic
profile will also promote a few stronger storms where water-loaded
downbursts could lead to some wind gusts near 40mph.
Have opted to introduce a Flash Flood Watch across the area per
latest radar trends. 1-2 inches of rainfall has been reported
underneath convection moving across central Tennesee. With 1hr FFGs
across the region generally less than 2", believe the concern for
instances of flash flooding is great enough to warrant a watch.
Especially with the potential for small scale boundary interactions
to increase the potential of slower moving or training convection.
Overall, not the highest confidence watch as activity may be more
isolated and there is not a distinct surface boundary draped
across the area, but the potential is there with just how
anomalous the moisture availability is.
Additional afternoon showers and storms are expected Thursday. PWAT
will be decreasing south of 2" and shortwave energy and associated
vorticity should be less prominent. Overall, an isolated flooding
concern may linger depending on antecedent conditions but will be
less than previous days.
Upper level ridging will increase for the tail end of the work week
and into the weekend. Increasing subsidence aloft should help focus
diurnal convection along higher elevations of the mountains. The
main impacts will be a return to above normal temperatures with
indices returning to mid to upper 90s. Troughing increases across
portions of the eastern US by the mid-next week with increasing
precip chances but near normal temperatures.
&&
.AVIATION...
(12Z TAFS)
Issued at 654 AM EDT Wed Aug 13 2025
Shower and storm coverage has been steadily increasing early this
morning, and have continued prob30s highlighting reduced
visibility and cigs with stronger convection through mid day. A
bit more uncertainty in how much the activity scatters out this
afternoon so transition to vcts around 16z. Convection will
dwindle and become little to none tonight, though, probabilities
of MVFR/IFR conditions increase. Will allow time to see how todays
rainfall plays out before knocking flight categories down too
hard.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 87 72 89 72 / 70 30 40 0
Knoxville McGhee Tyson Airport, TN 86 72 88 72 / 80 40 40 0
Oak Ridge, TN 86 71 88 71 / 80 40 40 0
Tri Cities Airport, TN 83 68 86 68 / 80 50 50 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through this evening for Cherokee-Clay.
TN...Flood Watch through this evening for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington TN-West Polk.
VA...Flood Watch through this evening for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
DISCUSSION...KRS
AVIATION...KRSHazardous weather outlook, Aug 13, 3:10 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
410 AM EDT Wed Aug 13 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
410 AM EDT Wed Aug 13 2025 /310 AM CDT Wed Aug 13 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Additional showers and thunderstorms capable of heavy rain rates
could lead to instances of localized flash flooding today. Please
see the Flood Watch for additional details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Local storm report, Aug 13, 8:56 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
956 AM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Rain 3 WNW Palio 35.49N 85.37W
08/13/2025 M2.40 Inch Bledsoe TN Public
Measured 2.4 inch per hour rain rate.
&&Flash Flood, Sullivan
- When
- August 13, 9:09 AM EST to 11:09 AM EST
- Where
- Sullivan County, 0.89 mi ESE of Vance to 1.03 mi NE of Silver Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.515, -82.205
Reports of water rising into yards and flowing under some mobile homes.
Flash Flood, Knox
- When
- August 13, 9:34 AM EST to 11:34 AM EST
- Where
- Knox County, 0.99 mi ENE of Crestwood Hills to 1.21 mi E of Crestwood Hills
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 35.923, -84.053
Water over roadways near Ray Mears Blvd and Downtown West Blvd.
Flash Flood, Sullivan
- When
- August 13, 9:47 AM EST to 11:47 AM EST
- Where
- Sullivan County, 1.3 mi E of Bluff City to 1.33 mi ESE of Bluff City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.479, -82.247
Water running high through yards and is coming up into some houses. Photos were provided.
Flash Flood, Knox
- When
- August 13, 9:55 AM EST to 11:55 AM EST
- Where
- Knox County, 0.53 mi S of Fountain City to 0.77 mi S of Fountain City
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.022, -83.929
Water over roadway near intersection of Dutch Valley and Old Broadway.
Flood, Sullivan
- When
- August 13, 12:21 PM EST to 2:21 PM EST
- Where
- Sullivan County, 0.52 mi N of Vance to 0.75 mi W of Vance
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.527, -82.219
Water covering roads in the area after recent heavy rainfall during the morning hours. Water over Broyles Lane in Bristol.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Idaho, August 13 to 31, 2025$18 million · 1 event
- Wildfire in Washington, August 13 to 24, 2025$3.9 million · 1 event
- Wildfire in Washington, August 13 to 14, 2025$500,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 13, 202566 kt wind · 55 events
- Flash Flooding in Pennsylvania, August 13, 2025$47,000 · 5 events
- Flood and Hail in South Dakota, August 13 to 14, 20251.5 in hail · 18 events
- Flash Flooding in West Virginia, August 13, 2025$20,000 · 3 events
- Heat in Mississippi, August 13 to 15, 202516 events
- Heat in Arkansas, August 13 to 15, 202512 events
- Damaging Winds in Wyoming, August 13, 202561 kt wind · 12 events
- Flash Flooding and Hail in West Virginia, August 13 to 14, 2025$500 · 1 in hail · 10 events
- Flash Flooding and Hail in New Hampshire, August 13, 2025$4,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287785, 1287787, 1287788, 1287789, 1287790.